Flood, Boyd
- When
- February 5, 11:30 PM EST to February 6, 3:00 AM EST
- Where
- Boyd forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
5 to 2 inches fell in 12 to 18 hours, causing small streams to flood over roads. The water did not reach into dwellings.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains of 1.5 to 2 inches fell in 12 to 18 hours, causing small streams to flood over roads. The water did not reach into dwellings. A strong rise occurred on the Little Sandy River. The river crested later on the afternoon of the 6th, about a foot below flood stage at Grayson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 5, 9:30 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 930 PM EST THU FEB 5 2004 ...UPDATED... .DISCUSSION... 930 PM EST THU FEB 5 2004 CURRENT FORECAST PACKAGE LOOKS GOOD WITH NO FORECAST CHANGES OVERNIGHT ANTICIPATED...EXCEPT TO LET WINTER WEATHER ADVISORY FOR BARBOUR...UPSHUR AND RANDOLPH COUNTIES EXPIRE AT 10 PM. HEAVY RAIN EVENT AND POTENTIAL FLOODING LOOKS MORE CERTAIN FOR LATER TONIGHT AND FRIDAY MORNING AS LOW PRESSURE MOVES UP ACROSS THE OHIO VALLEY....WITH CURRENT FLOOD WATCH THROUGH FRIDAY IN VERY GOOD SHAPE. FREEZING RAIN STILL HANGING TOUGH IN RALEIGH AND FAYETTE COUNTIES WITH SIGNIFICANT ICING REPORTED...BUT THE WINTER WEATHER ADVISORY FOR BARBOUR...UPSHUR AND RANDOLPH COUNTIES WILL BE ALLOWED TO EXPIRE AS MOST PRECIPITATION IN THIS AREA HAS CHANGED TO RAIN. JMV && .PREVIOUS DISCUSSION... 410 PM EST THU FEB 5 2004 TONIGHT AND FRIDAY... VERY DIFFICULT SITUATION FOR THE FIRST 6 TO 12 HOURS. THE MESOETA TEMPERATURE PROFILE SEEMS TO BE VERY REALISTIC AS THE PRECIP TYPE CHANGES HAVE BEEN CORRESPONDING VERY WELL WITH IT. HOWEVER...THE GFS HAS DONE A BETTER JOB WITH THE QPF PATTERN. THE WINTRY WEATHER HAS PULLED THROUGH MOST OF THE LOWLANDS...ONLY STILL SEEING WINTRY WEATHER AROUND CKB AND EKN...AND THOSE AREA SHOULD BE RAIN BY 7 PM...AS THE WARM AIR CONTINUES TO SURGE NORTHWARD. THEREFORE...WILL CANCEL THE WINTER WX ADVISORY FOR ALL BUT UPSHUR BARBOUR AND RANDOLPH COUNTIES. EAST OF THE MOUNTAINS HOWEVER...THE COLD AIR REMAINS ENTRENCHED AND WITH THE SOUTHEAST FLOW CONTINUING...THE SUBFREEZING TEMPERATURES SHOULD CONTINUE IN EASTERN PORTIONS OF RALEIGH COUNTY NORTHWARD THROUGH POCAHONTAS COUNTY. THUS HAVE GONE WITH A WINTER STORM WARNING NOW FOR RALEIGH AND FAYETTE THROUGH 1 AM AND THROUGH 7 AM IN POCAHONTAS. THE WARM AIR SHOULD EVENTUALLY COME IN AND GET TEMPERATURES ABOVE FREEZING...BUT IT IS GOING TO TAKE A WHILE LONGER. THE OTHER BIG PLAYER IS THE RAINFALL AMOUNTS. THE INVERTED TROUGH HAS SET UP ACROSS FROM WESTERN TENN RIGHT UP TOWARD THE OHIO RIVER. THE HEAVY RAIN IS SETTING UP JUST NORTH OF THE TROUGH AS THE 850 JET CONTINUE TO PUSH WARM MOIST AIR NORTHWARD. 6 HOUR RAIN FALL AMOUNT ACROSS TN AND KY HAVE BEEN BETWEEN AND 1 AND 2 INCHES. WOULD EXPECT THESE TYPE OF AMOUNTS TO CONTINUE AS THE SYSTEM PUSHES NORTHWARD RIDING RIGHT ALONG THE INVERTED TROUGH. WITH THE AXIS PUSHING RIGHT ACROSS THE REGION TONIGHT...HEAVY RAIN IS EXPECTED AND FLOODING IS DEFINITELY A DISTINCT POSSIBILITY. THE FLOOD WATCH REMAIN IN EFFECT FOR TONIGHT AND TOMORROW. THE HEAVIEST RAIN SHOULD BE EXITING THE REGION COME MORNING. THE MODELS ARE HAVING A DIFFERENCE OF OPINION AS FAR AS HOW FAST WE CLEAR OUT. THE GFS IS MUCH FAST...WHILE THE ETA IS MUCH STRONGER WITH A WAVE ON THE FRONT AND SLOWER. THE CANADIAN SHOWS THE BOUNDARY STILL WEST OF THE AREA AT 12Z. SO HAVE GONE WITH THE SLOWER SOLUTION...BUT HAVE NOT BOUGHT THE STRENGTH OF THE ETA WAVE. THUS HAVE HELD TO THE HIGH POPS EARLY AND THEN DECREASING DURING THE DAY. FOR TEMPERATURES...EXPECT RISING NUMBERS OVERNIGHT SO THE TEMPS RIGHT AROUND 7 PM SHOULD BE THE LOWS. HAVE GONE COOLER THAN THE GUIDANCE. FOR TOMORROW...WITH THE WARM AIR IN PLACE...NOT CONFIDENT THAT WE WILL SEE READINGS AS HIGH AS THE GUIDANCE SUGGEST...BUT AT THIS POINT...HAVE KEEP THE CURRENT FCST WHICH WAS NEAR THE MAV/FWC NUMBERS. FRIDAY NIGHT THROUGH SUNDAY NIGHT... SURFACE LOW MOVING UP INTO LAKE ERIE REGION BY 00Z SATURDAY WEAKENS AS COASTAL LOW BEGINS TO TAKE OVER AND FRONT IS EAST OF MOUNTAINS. WILL CONTINUE CHANCE POPS WITH STRONG JET RIDING UP THE MOUNTAINS AND PLENTY OF LOW LEVEL MOISTURE STILL AROUND. RAIN SHOWERS WILL BE TURNING TO SNOW SHOWERS AS COLD AIR ADVECTION COMMENCES BEHIND FRONT AND SHORTWAVE PASS OVER THE REGION. KEEPING CHANCE POPS THROUGH SATURDAY NIGHT WITH CONTINUED WEAK COLD AIR ADVECTION AS THE FINAL SHORTWAVE PASSES BY AROUND 12Z SUNDAY. LIGHT ACCUMULATIONS EXPECTED WITH GENERALLY LESS THAN AN INCH ACROSS LOWLANDS THROUGHOUT TIME FRAME WITH UP TO 2 IN THE NORTHERN MOUNTAINS. TEMPS REMAINING BELOW NORMAL THROUGH PERIOD WITH LOW HEIGHTS AND SERIES OF SHORTWAVES. MONDAY THROUGH THURSDAY... THIS FORECAST PERIOD WILL BEGIN WITH THE REGION BETWEEN HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST. AS A RESULT... DRY AND SEASONABLE CONDITIONS ARE EXPECTED. HOWEVER...THE DRY WEATHER WILL END LATE MONDAY NIGHT AS THE LOW APPROACHES THE REGION. THE CHANCES FOR WET WEATHER WILL THEN CONTINUE THROUGH THURSDAY AS SEVERAL SYSTEMS PASS BY. THE AIRMASS WILL BE COLD ENOUGH FOR THE PRECIPITATION TO BE IN THE FORM OF SNOW DURING THE REMAINDER OF THE PERIOD. HOWEVER...THE LOWER LEVELS WILL WARM ENOUGH EACH DAY TO RESULT IN ANY PRECIPITATION MIXING WITH OR CHANGING TO RAIN ACROSS SOUTHERN PORTIONS OF FORECAST AREA EACH AFTERNOON. ESS/HC/JSH && .AVIATION... 700 PM EST THU FEB 5 2004 WARM FRONT WILL MOVE NORTHWARD THROUGH OUR REGION OVERNIGHT. GENERALLY MVFR CONDITIONS EXPECTED INTO FRIDAY...DUE TO CLOUDS AND VISIBILITY...WITH SOME POSSIBLE LIFR LATER TONIGHT AND EARLY FRIDAY. ANY FREEZING RAIN AT EKN AND BKW WILL TURN TO RAIN BY AROUND MIDNIGHT AS WINDS TURN MORE SOUTHERLY AND BRING IN MILDER AIR. PRECIPITATION BY AROUND 12Z WILL GENERALLY BECOME MORE SHOWERY IN THE WARM SECTOR. WEAK COLD FRONT WILL MOVE ACROSS THE STATIONS FROM WEST TO EAST BETWEEN 16Z AND 21Z. && .HYDROLOGY... 920 PM EST THU FEB 5 2004 ...FLOODING POTENTIAL INCREASING ACROSS ALL OF THE REGION OVERNIGHT INTO FRIDAY... LATEST REPORTS AT 8 PM EST INDICATE THAT GENERALLY ONE HALF INCH OF RAIN HAS FALLEN ACROSS THE REGION SO FAR THIS AFTERNOON AND EARLY EVENING...APPROACHING THREE QUARTERS OF AN INCH OVER NORTHEAST KENTUCKY AND SOUTHWESTERN WEST VIRGINIA. LATEST RADAR DATA SHOWS SOUTHWEST TO NORTHEAST ORIENTED BAND OF PRECIPITATION HAS SET UP ACROSS OUR REGION. THIS BAND WILL BE MAINTAINED FOR MUCH OF THE OVERNIGHT HOURS INTO FRIDAY MORNING...WITH PERIODS OF MODERATE TO HEAVY RAIN. COMPUTER MODELS INDICATE THAT OVERNIGHT AND FRIDAY MORNING RAINFALL AMOUNTS MAY TOTAL 1.50 TO 2.50 INCHES ACROSS MUCH OF THE REGION. SIGNIFICANT SNOW PACK STILL REMAINS IN THE NORTHERN MOUNTAINS OF WEST VIRGINIA. THE COMBINATION OF THE HEAVY RAIN...AND ALL OF THE AVAILABLE LIQUID IN THE SNOWPACK IN THE NORTHERN MOUNTAINS...WILL LIKELY RESULT IN PROBLEMS WITH THE STREAMS...CREEKS AND RIVERS. ALTHOUGH THE GREATEST THREAT OF FLOODING WILL BE ACROSS THE NORTHERN MOUNTAINS WITH THE MELTING SNOWPACK...MOST OTHER AREAS ACROSS OUR REGION WILL ALSO LIKELY EXPERIENCE SOME FLOODING. JMV && .RLX WATCHES/WARNINGS/ADVISORIES... WV...FLOOD WATCH FROM MIDNIGHT FRIDAY UNTIL 700 PM FOR ZONES WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047. WINTER STORM WARNING UNTIL 400 AM FRIDAY FOR WVZ046. WINTER STORM WARNING UNTIL 100 AM FRIDAY FOR WVZ035...WVZ036. VA...FLOOD WATCH FROM MIDNIGHT FRIDAY UNTIL 700 PM FRIDAY FOR ZONES VAZ003>004. KY...FLOOD WATCH FROM MIDNIGHT FRIDAY UNTIL 700 PM FRIDAY FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH FROM MIDNIGHT FRIDAY UNTIL 700 PM FRIDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 504 AM EST THU FEB 5 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-051500- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 504 PM EST WED FEB 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A MOISTURE LADEN LOW PRESSURE SYSTEM APPROACHING FROM THE SOUTHWEST...WILL BRING SIGNIFICANT RAINFALL TO THE AREA LATE TODAY THROUGH FRIDAY. UNLIKE ITS PREDECESSORS...THIS STORM WILL BRING MUCH MILDER AIR WITH IT...NOT TO MENTION THE ANTECEDENT COLD AIR AS NOT AS COLD AS HAS BEEN THE CASE DURING RECENT EVENTS. A WINTER STORM WARNING HAS BEEN ISSUED FOR FREEZING RAIN FORECAST FOR THE DEEPER NORTHERN MOUNTAIN VALLEYS WELL INTO TONIGHT...AND A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR SOME FREEZING RAIN ACROSS FAR NORTHERN WEST VIRGINIA...AND ON DOWN THROUGH THE CENTRAL MOUNTAINS...THROUGH THIS EVENING. THE BIGGER STORY WITH THIS SYSTEM...THOUGH...IS THE RAINFALL. A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA FOR THE POTENTIAL FOR ENOUGH RAINFALL TO BRING SOME STREAMS AND RIVERS OUT OF THEIR BANKS. IN ADDITION TO THE ONE TO PERHAPS NEARLY TWO INCHES OF RAINFALL FORECAST FROM THIS SYSTEM...FROM LATER TODAY THROUGH FRIDAY...THERE ARE THREE ANTECEDENT CONDITIONS WHICH MAKE OUR AREA PARTICULARLY VULNERABLE TO FLOODING RIGHT NOW. SNOW PACK IN THE MOUNTAINS CONTAINS 2 TO AS MUCH AS 4 INCHES LIQUID EQUIVALENT. THIS WILL HAVE A MAJOR HYDROLOGICAL IMPACT AS IT MELTS. THE SECOND IS OUR SATURATED GROUND AND ALREADY HIGH RUNNING RIVERS FROM RECENT SYSTEMS. THE THIRD IS THE TIME OF YEAR. VEGETATION IS NO WHERE NEAR AS EFFECTIVE IN WINTER AS IT IS IN SUMMER...IN ABSORBING SOME OF THE RAINFALL...AND DELAYING AND MITIGATING ITS IMPACTS. * WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... THE RAINFALL...AS DESCRIBED ABOVE...WILL CONTINUE FRIDAY...BEFORE THE STORM SYSTEM PULLS AWAY FROM THE AREA FRIDAY EVENING. ANY RIVERS THAT COME OUT OF THEIR BANKS MAY CONTINUE TO PRESENT PROBLEMS INTO THE WEEKEND...BEFORE RECEDING BACK INTO THEIR BANKS. * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382105, 5382106, 5382107.